Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 111, NWS Melbourne, FL

August 26, 1996Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 26, 1996, 6:04 PM EDT for Orange County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 1996, 6:04 PM EDT (22:04 UTC)
Expired
Aug 26, 1996, 7:00 PM EDT
In force
56 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 262204
SVRMLB
FLC095-262300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
604 PM EDT MON AUG 26 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...ORANGE COUNTY
 
AT 602 PM EDT...WEATHER RADAR INDICATED SEVERE THUNDERSTORMS FORMING
OVER ORANGE COUNTY BETWEEN DISNEY WORLD AND WINTER PARK. THESE STORMS
MAY AFFECT PARTS OF THE DOWNTOWN AREA OF ORLANDO AS WELL. SEVERE
THUNDERSTORMS HAVE ALREADY CAUSED DAMAGE IN THE CASSLEBERRY AREA OF
SEMINOLE COUNTY.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
.SHARP
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:33 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 26, 2:33 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
231 PM EDT MON AUG 26 1996

THE MODELS ARE FORECASTING CONTINUITY THROUGH TUESDAY...AS PW VALUES
OF 1.5 TO 1.8 INCHES ARE FORECAST TO PERSIST ACROSS THE AREA AND
THE LOW LEVEL FLOW WILL VEER FROM SOUTH SOUTHEAST ACROSS COASTAL
COUNTIES MARTIN/ST LUCIE TO SW VOLUSIA COUNTY. THE DEEP LAYER RIDGE
AXIS IS FORECAST TO PERSIST ACROSS CENTRAL FL INTO THE ATLANTIC.
CONSEQUENTLY...SCATTERED DAYTIME SHOWERS/STORMS LIKELY WITH
DEVELOPMENT FOCUSED ON SEA BREEZE AS IT DRIFTS INLAND...WITH
MOVEMENT BACK TOWARDS THE COAST IN VOLUSIA COUNTY.

PETERSEN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:32 PM EDTSevere Thunderstorm WarningMLBVolusia43 min
Aug 26, 5:47 PM EDTSevere Thunderstorm WarningMLBSeminole43 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.